DALLAS -- It's cheap, easy to buy, and sold over the counter, but it is also highly addictive and dangerous.
“We don't know what they are putting into these synthetic drugs," said Dr. James d’Etienne of Baylor Medical Center.
And that's the problem.
People are buying and smoking K2, a synthetic drug that is supposed to mimic marijuana. Within the last 24 hours, more than 30 people overdosed on it in Dallas and had to be hospitalized. Twenty went to Baylor Medical Center and 10 went to Parkland.
"Several of them came in with similar symptoms of psychosis, altered mental status, abnormal behavior -- ranged from very sedated to an agitated state," Dr. d’Etienne said.
The patients, who ranged from teenagers to people in their mid-50s, were so sick, some had to be sedated and others had to be watched to keep them from hurting themselves.
K2 can cause people to act crazy. A former user, who asked we not use his name, told News 8, "I would describe the withdrawal from K2 like night sweats [and] waking up with overwhelming anxiety."
In this rash of overdoses, everyone was treated and released and there were no deaths, but increasingly, K2 is difficult to regulate because the manufacturers keep changing the formula and ingredients. Experts say they are making it more addictive and deadly.